Medication Mix-ups

Medication mix-ups are way more common than you might think — despite all the checks and balances in hospital systems.The Institute of Medicine estimates preventable medication errors cause 7,000 deaths every year in hospitals. Not all medication mix-ups are fatal, but they can cause harm.

How do they happen?

tick1Sound-alike names (e.g.Celebrex and Cerebyx)

tick1Scribbled prescriptions

tick1Unknown patient allergies

tick1Taking medications at the wrong time, or with incompatible drugs or foods


Imagine you are supposed to receive 1.0 milligrams of a drug, and a barely visible decimal point causes the pharmacist to deliver 10 milligrams instead. Details matter — but they are easy to check. It just takes a bit of extra time and focus.

Follow this simple checklist to prevent medication mix-ups in the hospital. Learn more about the other common hospital hazards you can help prevent

Free Checklists button